|| Checking for direct PDF access through Ovid
Immune checkpoint inhibitors (ICI) represent an important milestone in the modern era of antineoplastic therapy and have ushered optimism amongst oncologists and patients alike. These agents, however, are associated with significant potential toxicities, the importance of which cannot be overstated. The clinical presentation, diagnosis, and management strategies of immune-related endocrinopathies associated with ICI use are described in this case-based review.An increasing number of ICI have shown promise in the management of various malignancies in the recent years. These include cytotoxic T lymphocyte antigen-4 inhibitors, programmed cell death 1 (PD-1) antibodies, and PD-ligand 1 (PD-L1) antibodies. Several endocrinopathies, including hypophysitis, thyroid dysfunction, hyperglycemia, and primary adrenal insufficiency, have been associated with the use of these agents. Toxicities may range from mild transient laboratory abnormalities to potentially life-threatening ones, warranting immediate therapeutic intervention. Combination ICI therapies may be associated with a greater risk of endocrine dysfunction when compared with monotherapy. The clinical presentation and laboratory assessment of these patients often pose a diagnostic challenge as they may be confused by the symptoms related to their underlying malignancy or potential associated acute illnesses.ICI use is associated with serious endocrinopathies that may have a nonspecific initial presentation. A constant eye for these symptoms and a systematic approach to diagnosis are essential for prompt initiation of therapy and prevention of significant complications.